Missouri, 2003

Hail in Missouri, May 4, 2003

May 4, 2003 · NWS DVN · 1 event in 1 county or zone

Several rounds of thunderstorms struck Eastern Iowa, far Northeast Missouri, and Nothern Illinois from mid afternoon through midnight. A wake low developed behind one line of storms and produced an extended period of wind over 50 mph across parts of Eastern Iowa and Northwest Illinois resulting in power outages and tree limbs down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Several rounds of thunderstorms struck Eastern Iowa, far Northeast Missouri, and Nothern Illinois from mid afternoon through midnight. A wake low developed behind one line of storms and produced an extended period of wind over 50 mph across parts of Eastern Iowa and Northwest Illinois resulting in power outages and tree limbs down. In Southeast Iowa and West Central Illinois, thunderstorms trained over the same area producing mainly nuisance flooding. In Henderson County Illinois, Illinois Route 94 and numerous other roads were closed due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 4, 8:25 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 4, 8:25 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
925 PM CDT SUN MAY 4 2003

SOME CHANGES TO EARLIER THINKING. SURFACE LOW POSITIONED ROUGHLY
NORTH OF ST. JOSEPH MO...WITH WARM FRONT SOUTHEAST THROUGH
CENTRAL MO...WHILE DRYLINE EXTENDS THROUGH EASTERN KS. PRESSURE
FALL BULLSEYE OVER SOUTHERN IL SUGGESTS WARM AIR WILL
NOT GET HERE...SO AT BEST JUST OCCLUSION WILL PASS ACROSS THE
SOUTH. THEREFORE...BEING SO MOIST...DIFFICULT TO GET SEVERE WIND ASIDE
FROM INTERNAL GRAVITY WAVE (NON-TSTM STRAIGHT LINE WINDS)
OF 50 TO 60 MPH WHICH SWEPT ACROSS AREAS FROM NORTHEAST SCOTT CO
THROUGH CLINTON COUNTY INTO OUR NORTHWEST IL COUNTIES...WITH
SPORADIC REPORTS OF DAMAGE. THREAT NEXT SEVERAL HOURS WILL REMAIN
WITH LARGE HAIL UP TO NICKEL SIZE WITH ELEVATED STORMS.
HEAVY RAIN AND MINOR FLOODING WILL ALSO BE A PROBLEM...WITH WET
GROUND FROM RECENT RAINS AND ADDITIONAL RAINS OF 3/4 TO 1 INCH POSSIBLE.

WILL SEND UPDATES SHORTLY TO MAINLY ADJUST TEMPS...AND WINDS.

DVN...
IA...NONE
IL...NONE.
MO...NONE.

05
Hazardous weather outlook, May 4, 6:54 PM CST, 3 hours before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
754 PM CDT SUN MAY 4 2003

...SEVERE WEATHER POSSIBLE THIS EVENING AND OVERNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL REMAIN WIDESPREAD OVER THE REGION
THIS EVENING AND OVERNIGHT. A FEW OF THE STORMS MAY BECOME
SEVERE PRODUCING LARGE HAIL UP TO NICKEL SIZE AND DAMAGING WINDS TO
60 MPH. OF CONCERN ALSO...IS THE POTENTIAL FOR FLASH FLOODING.
RECENT HEAVY RAINS HAVE MOISTENED SOILS CONSIDERABLY...THEREFORE
ANY ADDITIONAL HEAVY RAIN COULD RESULT IN EXCESSIVE RUNOFF AND
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
ALSO...COUNTRY ROADS...FARMLANDS AND OTHER LOW LYING AREAS WILL BE
SUBJECT TO MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE LARGE AND SLOW MOVING STORM SYSTEM WILL THEN SHIFT ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY ON MONDAY. THIS SYSTEM WILL BE CLOSE
ENOUGH TO THE AREA TO POSSIBLY PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS IN UNSTABLE CONDITIONS THAT WILL DEVELOP BY MONDAY
AFTERNOON. THERE IS THE POTENTIAL FOR SOME OF THESE STORMS TO PRODUCE
HAIL LARGE ENOUGH TO BE CONSIDERED SEVERE...AND SOME LOCALIZED
DOWNBURSTS TO 60 MPH.

EMERGENCY MANAGERS AND SPOTTERS SHOULD STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE
TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY
DANGEROUS SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND AGAIN
TONIGHT...ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR.

&&

UPCOMING SPOTTER TRAINING CLASSES:

May 6, 2003:  Training - Chadwick, IL -  7 pm

Severe weather and tornado spotter training will be conducted in
Chadwick, Illinois (Carroll County) at the fire department at 7 pm.
This will be a free 2 hour class.  For additional information,
contact county ESDA coordinator Greg Miller.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

05

In the hours before

Special weather statement, May 4, 4:41 PM CST, 5 hours 13 minutes before
IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-050400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
541 PM CDT SUN MAY 4 2003

...SEVERE THUNDERSTORM WATCH NUMBER 235 HAS BEEN ISSUED FOR PORTIONS
OF SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS
UNTIL 11 PM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT FOR THE
FOLLOWING COUNTIES...IN SOUTHEAST IOWA...DES MOINES...HENRY...
JEFFERSON...LEE AND VAN BUREN. IN NORTHEAST MISSOURI THIS WATCH
INCLUDES...CLARK AND SCOTLAND COUNTIES...AND IN WEST CENTRAL
ILLINOIS IT INCLUDES...HENDERSON...WARREN...HANCOCK AND MCDONOUGH
COUNTIES.

THUNDERSTORMS THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP
TO THE SIZE OF NICKELS AND VERY HEAVY RAIN. RAINFALL AMOUNTS OF UP
TO 1 INCH IN UNDER AN HOUR WILL BE POSSIBLE...CREATING LOCALIZED
FLOODING OF LOW LYING OR POORLY DRAINED AREAS. LOCATIONS THAT SEE
REPEATED THUNDERSTORMS WILL EXPERIENCE HIGHER RAINFALL AMOUNTS AND
THE POTENTIAL FOR FLOODING OF CREEKS AND STREAMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR
TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

05
Special weather statement, May 4, 7:28 PM CST, 2 hours 26 minutes before
ILZ001-002-007-009-050330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 PM CDT SUN MAY 4 2003

...HIGH WINDS MOVING ACROSS FAR NORTHWEST ILLINOIS THIS
EVENING...

A WAVE OF HIGH WINDS...NOT ASSOCIATED WITH THUNDERSTORMS...WILL
CONTINUE TO MOVE ACROSS FAR NORTHWEST ILLINOIS THROUGH 930 PM.
THESE WINDS WILL GUST OVER 50 MPH AND MAY RESULT IN SOME MINOR TREE
DAMAGE AND POWER OUTAGES AS IT FOLLOWS A CLUSTER OF THUNDERSTORMS
MOVING INTO NORTH CENTRAL ILLINOIS.

THE NATIONAL WEATHER SERVICE HAS RECEIVED SEVERAL REPORTS INDICATING
A WAVE OF VERY STRONG WINDS...AS STRONG AS 55 MPH...WAS MOVING INTO
FAR NORTHWEST ILLINOIS. THIS HAS RESULTED IN POWER OUTAGES AND
REPORTS OF TREES AND TREE BRANCHES DOWN FROM CLINTON COUNTY IOWA INTO
CARROLL COUNTY ILLINOIS.

PEOPLE IN NORTHWEST ILLINOIS SHOULD PREPARE FOR VERY STRONG WINDS
THROUGH 10 PM. SECURE OUTDOOR OBJECTS AND STAY AWAY FROM WINDOWS WHEN
HIGH WINDS OCCUR. KEEP A FLASHLIGHT AND BATTERY POWERED RADIO HANDY
IN THE EVENT THE POWER GOES OUT.

ADDITIONAL THUNDERSTORMS IN EASTERN IOWA WILL CONTINUE TO MARCH
NORTHEAST AND AFFECT NORTHWEST ILLINOIS THROUGH 11 PM. THESE WILL
PRODUCE HEAVY RAINFALL AMOUNTS AND POSSIBLY PEA SIZE HAIL.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET
FOR UPDATES AND POSSIBLE WARNINGS.

SHEETS

The radar

The Quad Cities radar (KDVN), 184 km away, was scanning. The volume nearest the first event began at 03:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scotland

When
May 4, 9:54 PM CST
Where
Scotland County, Memphis
Measured
1 in hail
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.467, -92.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359109.